Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

191 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes swelling on ankle?

Answered by
Dr.
Dr. Vaibhav Gandhi

Orthopaedic Surgeon

Practicing since :1998

Answered : 5165 Questions

default
Posted on Tue, 2 Sep 2014 in Bones, Muscles and Joints
Question: I've had issues with my right foot for a few weeks now. I went to the doctor with the outside of my right ankle and top of foot swollen. I couldn't stand to have the upper side outer foot touched with much pressure. They didn't find a fracture but my foot hasn't gotten much better. It's not as tender but still can't place pressure in the above mentioned area of foot. Have had spasms down my last two toes and ankle. My foot feels better when rested and swelling goes down. Then I'm back to working my two jobs and the pains and swelling come back. This morning, I moved my foot in the bath and felt a ' pop ' on the top of my foot. Like you feel when your back 'pops' or your neck. Site is still tender ( as mentioned ) Foot and ankle still swollen. I can bear some weight on my foot for a short period and can walk though sometimes it's painful on the outside of foot where issues started. My last toe has felt funny ( strange ) in the last few days... Bruising I had seems to be clearing up but when I'm active, I've been told it looks darker sometimes. Have had light spams in my ankle since the bathtub incident this morning. When this first began, I couldn't stand to have the bed sheets rub against the area. It's not quite that bad now... I had dropped a plastic bottle of juice on my foot from about 3 feet up prior to this but thought nothing of it at the time. Please help !!
doctor
Answered by Dr. Vaibhav Gandhi 1 hour later
Brief Answer:
possibility of gout as per your history and sympt

Detailed Answer:
Hello

I have studied your case,

I would like to keep possibility of gout as per your history and symptoms.
In gout there is accumulation of uric acid crystals in joint mainly foot. This leads to swelling and redness in foot.
Another differential can be nerve compression leading to tingling and swelling.
Or it can be soft tissue injury due to trauma which is not seen on x ray and may need MRI if remains persistent.
I will advise to do blood inv like complete blood count ,uric acid level, if required EMG –NCV[ nerve study] and MRI spine after clinical examination.

Till time take analgesic and neurotropic like methylcobalamine and pregabalin consulting your doctor.
If gout is confirmed you may need medicine accordingly and diet restriction

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Take care.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

Recent questions on  Pregabalin

doctor1 MD

I have been noticing tiny bubbles in my urine for the past couple of weeks. During this time, I ran out of my blood pressure meds and went about 8 days before getting the refill. During that time I gained about 8 lbs water weight. My hands and feet were swelling and also in the am my eyes were very puffy. At the end of the day I really had no ankles due to the swelling there. I have been diagnosed with Fibromyalgia, however it does not explain my blood work which showed the blood antigens were high and also the inflamation. At first they thought I had Lupus, but not enough symptoms to confirm, so I was told that I do not have lupus but I do have fibromyalgia. Since then I have noticed on a couple of occations that I have had ranauds symptoms in my toes. I have also noticed a very faint redness across my nose and in my cheek area under my eyes, but no redness around my eyes (I kinda look like a racoon with white eyes). I am currently taking Lyrica and Cymbalta along with my Lisinopril/Hctz. I guess my question is could this new symptom with the bubbles in the urine be an indicator that I do have Lupus?

doctor1 MD

Hi There!
I am male, 57 years old, with negative H/O diabetes and HTN. I had Herpes zoster two years involving right sided trigerminal nerve affecting the entire right side of my face especially the eye. Iam still suffering from post herpetic neuralgia (continuous burning pain on the right side. I am on lyrica 150 mg twice a day. But the burning pain never subsides. Is there any other better treatment for PHN?
Thanks and regards

doctor1 MD

My husband has diagnostic neuropathy in his feet and it burns like a thousand bees are stinging him on the foot. He has taken gabapentin 3600 mgs and lyrica with the Gabapentin. And it did not work and now he is on cymbalta and oxytocin is not working either Is there a surgery where they can stop the nerves from burning by deadening the nerves and he doesn t care if he has no feeling after the surgery . This is a last resort for him. Thank you so very much. God Bless to you Andrea

doctor1 MD

I am a fibromyalgia patient who started lyrica 4 weeks ago to manage my pain symptoms; however, I am having problems with blisters in my mouth, blurred vision, leg cramps and joint pain. On top of that, I have also gained 10 pounds in these 4 weeks. Would cymbalta have the same issues, or should I try to pursue that medication (insurance denied the first attempted and wanted me to fail a trial of Gabapentin first)...

doctor1 MD

My entire right arm keeps falling asleep whenever I sleep, regardless of my position. This has been happening for over a week. I have a history of both stroke and neuropathy. I am a 54 yr old woman.

doctor1 MD

Since yesterday, I have a sharp pain in my right leg at the knee, and above, and the right buttock. It s sharp, stabbing pain in the knee and buttock. Nothing seems to help it (e.g. Ibuprofen , changing position (standing, sitting, laying,...

doctor1 MD

I am on 10-325 Percocet for back cronic back pain . It doesn't work any more. What would be the next step up to ask my doctor for?